Wyoming, 2008

High Wind in Wyoming, December 24 to 25, 2008

December 24 to 25, 2008 · NWS RIW · 2 events in 2 counties and zones

Favorable southwest flow increased significantly over central Wyoming in advance of a powerful Pacific storm. The winds were strongest across Natrona County where sustained speeds of 40 mph with gusts over 65 mph were common Christmas Day.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Favorable southwest flow increased significantly over central Wyoming in advance of a powerful Pacific storm. The winds were strongest across Natrona County where sustained speeds of 40 mph with gusts over 65 mph were common Christmas Day. The wind ripped a portion of a roof from a house in southwest Casper and downed a power line in downtown Casper. At the Natrona County International Airport a peak wind speed of 68 mph was recorded at 0946 and 1049MST Christmas Day. A peak gust to 75 mph was clocked the same morning at Fales Rock RAWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 24, 9:00 AM MST, 4 hours earlier.

Area forecast discussion, Dec 24, 9:00 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
900 AM MST WED DEC 24 2008

.UPDATE...STRONG GRADIENT CONTINUES TO DEVELOP ACROSS CENTRAL
WYOMING.  THIS WILL LEAD TO HIGH WINDS ACROSS THE GREEN MOUNTAINS
AND NATRONA COUNTY OVERNIGHT INTO CHRISTMAS DAY.  THE WINDS WILL
LIKELY SLACKEN OVERNIGHT SOME TO SUB WARNING OVER NATRONA
COUNTY...BUT WILL KEEP IT GOING TO EASE CONFUSION.  SOUTHWEST WINDS
OF 35 TO 50 MPH WILL BE COMMON WITH FREQUENT GUSTS OVER 60 MPH.

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
LOW CLOUDS AND SOME LIGHT SNOW CURRENTLY LOCATED ACROSS PORTIONS OF
THE WESTERN BASINS THIS MORNING. OTHERWISE...GENERALLY DRY
CONDITIONS ARE CURRENTLY PRESENT...AHEAD OF THE NEXT APPROACHING
PACIFIC TROUGH. IR SATELLITE SHOWING ADDITIONAL CLOUD COVER
ASSOCIATED WITH THIS PACIFIC TROUGH IS STREAMING INTO WESTERN
IDAHO...WITH A PENDING ARRIVAL INTO WESTERN WYOMING DURING THE
MORNING HOURS TODAY. LIGHT SNOW WILL BE FOUND TODAY ACROSS THE
WEST...WITH SNOW COVERAGE INCREASING THROUGH THE AFTERNOON HOURS.
THE BRUNT OF THE SYSTEM IS ANTICIPATED TO ARRIVE WEDNESDAY EVENING
AND INTO THE OVERNIGHT HOURS. SNOWFALL RATES IN EXCESS OF AN INCH
AN HOUR WILL BE FOUND ACROSS THE WESTERN MOUNTAINS AND VALLEYS
DURING THE MORNING HOURS OF CHRISTMAS...WHICH SHOULD RESULT IN THE
MAJORITY OF SNOWFALL ASSOCIATED WITH THIS STORM...ESPECIALLY WITH
SOME INSTABILITY TO HELP BRING INTENSIFIED SNOWFALL ACROSS
PORTIONS OF THE WEST. ISENTROPIC LIFT WILL ALSO PLAY A GOOD PART
IN THE SNOWFALL OVER THE NEXT COUPLE OF DAYS. THE STRONGEST
ISENTROPIC LIFT EXPECTED DURING THE EVENING HOURS TODAY AND WILL
CONTINUE THROUGH THURSDAY MORNING. THE BRUNT OF THE SNOWFALL
SHOULD FALL BEFORE THURSDAY EVENING...AND COVERAGE AND INTENSITY
WILL WEAKEN ONCE THE INSTABILITY WEAKENS ALONG WITH THE ISENTROPIC
LIFT THURSDAY EVENING. LIGHT SNOWFALL IS EXPECTED TO CONTINUE INTO
THE OVERNIGHT HOURS AS THE TROUGH MOVES FURTHER EAST. BY THE TIME
THE TROUGH AXIS MOVES FURTHER EAST...STORM TOTALS OF 12 TO 20
INCHES WILL BE POSSIBLE ACROSS THE WESTERN MOUNTAINS...WITH SOME
AREAS OF THE WYOMING SALT RANGE EXPECTED TO SEE HIGHER AMOUNTS.
STAR VALLEY IS ANTICIPATED TO SEE ANOTHER STORM TOTAL OF 10 TO 15
INCHES...AND JACKSON VALLEY WILL SEE 7 TO 10 INCHES...INCLUDING
AROUND 8 INCHES IN THE TOWN OF JACKSON. LESSER AMOUNTS WILL BE
FOUND IN THE ABSAROKA MOUNTAINS...AND UPPER GREEN RIVER BASIN
WHERE ADVISORY AMOUNTS ARE ANTICIPATED. THE SOUTHWESTERN CORNER OF
THE ABSAROKA MOUNTAINS FAVORED TO RECEIVE NEAR WARNING AMOUNTS OF
10 TO 14 INCHES...HOWEVER THESE AMOUNTS WILL BE LOCALIZED...AND
SNOWFALL AMOUNTS OF 4 TO 7 INCHES WILL BE MORE COMMON ACROSS
TRAVELED AREAS OF THE MOUNTAINS. THE WINTER STORM WATCH REMAINS IN
EFFECT FOR THESE AREAS...WHICH ALLOWS THE UPCOMING SHIFT ONE LAST
LOOK FOR SNOW TOTALS AND LAST CHECKS ON THE DEVELOPMENT OF THE
SYSTEM AS IT MOVES FURTHER INLAND. AS OF NOW...ISSUANCE OF
WARNINGS AND ADVISORIES ARE ANTICIPATED.

ALONG WITH SNOW...STRONG WINDS ARE ANTICIPATED ACROSS THE WIND
CORRIDOR BETWEEN ROCK SPRINGS AND CASPER. THESE INCREASED WINDS
WILL DEVELOP THIS AFTERNOON...AND WILL CONTINUE OFF AND ON THROUGH
CHRISTMAS DAY. THE MAIN LULL IN THESE STRONGER WINDS WILL OCCUR
DURING THE OVERNIGHT HOURS BEFORE RETURNING DURING THE LATE
MORNING AND AFTERNOON.

AS THIS SYSTEM MOVES FURTHER EAST...THE BIG HORN BASIN...BIG HORN
MOUNTAINS...AND NORTHERN JOHNSON COUNTY SHOULD AGAIN SEE AN
INCREASED OPPORTUNITY FOR SNOWFALL. JOHNSON COUNTY AND THE MOUNTAINS
WILL ESPECIALLY SEE THIS CHANCE DURING THURSDAY NIGHT AND INTO
FRIDAY WHEN SNOWFALL WILL BE LIKELY. SNOWFALL AMOUNTS EXPECTED TO
RANGE BETWEEN 2 AND 4 INCHES IN THE LOWER ELEVATIONS...WITH 4 TO 6
INCHES FOUND OVER THE BIG HORN MOUNTAINS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
GFS AND ECMWF BOTH AGREE THAT A STRONG W TO NW FLOW WILL DOMINATE
THE MEDIUM RANGE PERIOD. THE RESULT WILL BE PERIODS OF SNOW WEST OF
THE DIVIDE AND WINDY EAST OF THE DIVIDE. RIDGE FLATTENS SATURDAY
BEHIND OUR BIG CHRISTMAS STORM ALLOWING THE FIRST GOOD SHOT OF SNOW
OUT WEST ESPECIALLY BY SATURDAY NIGHT AND CONTINUING THROUGH SUNDAY.
AFTER THAT...THE SNOW SPIGOT WILL BE HARD TO TURN OFF OUT WEST WITH
SNOW OFF AND ON...MORE ON...THROUGH THE REMAINDER OF THE PERIOD.
GENERAL LIGHT SNOW WILL PREVAIL WITH PERIODS OF MODERATE OR GREATER
SNOW WITH EVERY PASSING DISTURBANCE WHICH WILL BE HARD TO TIME THIS
FAR OUT. AREAS EAST OF THE DIVIDE SHOULD SEE PLENTY OF WIND...
ESPECIALLY THE WIND CORRIDOR AND CODY FOOTHILLS BUT EVEN THE WIND
RIVER BASIN WILL LIKELY MIX OUT IN FAVORABLE WNW TO NW MID LEVEL
FLOW. TEMPERATURES WILL THUS BE TRICKY DEPENDING ON HOW MUCH WIND
OCCURS VS THE BASIN INVERSIONS THAT WILL TRY TO STAY IN PLACE. HAVE
PUT THE LEAST AMOUNT OF WIND IN THE BIG HORN BASIN ALONG WITH THE
COOLEST TEMPS. IF THE HIGHS ERROR...IT WILL LIKELY STILL BE ON THE
COOL SIDE...ESPECIALLY IF MORE AREAS SEE THE WIND OFF AND ON. H7
TEMPS VARY QUITE A BIT AT TIMES BETWEEN THE GFS AND THE EURO BUT ARE
GENERALLY IN THE -4 TO -8C RANGE EAST OF THE DIVIDE WITH THE
EXCEPTION OF A SHORTWAVE THAT THE MODELS HAVE PASSING BY TO THE
NORTH EITHER TUESDAY...GFS...OR WEDNESDAY...ECMWF...WHEN H7 TEMPS
DROP TO BELOW -10C ACROSS THE NORTH HALF. WESTERN VALLEY TEMPS WILL
ALSO BE TRICKY AS MEX GUIDANCE IS GENERALLY IN THE SINGLE DIGITS
EVERY NIGHT EVEN WITH SNOW FALLING. HAVE SIDED WITH WARMER TEMPS
THAN GUIDANCE WITH PLENTY OF CLOUD COVER AND OFF AND ON
SNOW...SIMILAR TO WHAT HAPPENED RECENTLY WITH RELATIVELY MILD
OVERNIGHT LOWS IN JAC.

&&

.AVIATION...
A LEE SIDE SURFACE TROUGH WILL INTENSIFY ACROSS CENTRAL WYOMING
TODAY WITH SOUTHWEST WIND INCREASING TO 30-35KT WITH GUSTS NEAR 50KT
BTWN KRKS-KCPR.  ALSO EXPECT AREAS OF LLWS FM VCNTY KCOD-KLND AFTER
18Z AS SW WINDS 7K-8KFT ASL INCREASE TO 30-40KTS OVER COLD AIR
TRAPPED IN THE BASINS.

CLOUD DECKS WILL GRADUALLY THICKEN LOWER OVER AND WEST OF THE DIVIDE
THROUGH THE DAY WITH LIGHT SNOW AND MOUNTAIN OBSCURATIONS INCREASING
THROUGH THE AFTERNOON.  AFTER 00Z THURSDAY WIDESPREAD MVFR/AREAS OF
IFR CONDITIONS ARE EXPECTED IN THE WEST WITH SNOWFALL RAPIDLY
INCREASING OVERNIGHT.  THE HEAVIEST SNOWFALL AND IFR/LIFR CONDITIONS
ARE EXPECTED 06Z-18Z THURSDAY AFFECTING KJAC-KPNA-KBPI WITH POSSIBLE
CLOSURES.

&&

.FIRE WEATHER...
THE NEXT PACIFIC TROUGH WITH ASSOCIATED HEAVY SNOWFALL WILL BEGIN TO
MOVE INTO WESTERN WYOMING LATE THIS AFTERNOON AND INTO THE EVENING.
SNOWFALL COVERAGE WILL INCREASE DURING THE OVERNIGHT HOURS...AND
SNOWFALL RATES WILL INCREASE THROUGH THE MORNING HOURS. THIS SYSTEM
IS ANTICIPATED TO BRING SIGNIFICANT SNOWFALL ACROSS THE WESTERN
MOUNTAINS AND VALLEYS...SIMILAR TO THE STORM WHICH MOVED THROUGH
LAST SUNDAY THROUGH TUESDAY. THE BRUNT OF SNOWFALL ACROSS THE
WESTERN MOUNTAINS AND VALLEYS WILL OCCUR THROUGH THE LATE MORNING
HOURS OF CHRISTMAS WITH LIGHTER SNOWFALL CONTINUING INTO THE EVENING
HOURS. AHEAD OF THIS PACIFIC SYSTEM...WINDS ACROSS THE CORRIDOR
BETWEEN ROCK SPRINGS AND CASPER WILL INCREASE THIS AFTERNOON...AND
REMAIN ELEVATED THROUGH THE EVENING BEFORE EXPERIENCING A BRIEF LULL
DURING THE OVERNIGHT HOURS. STRONG WINDS WILL AGAIN DEVELOP DURING
THE AFTERNOON OF CHRISTMAS. SNOWFALL ASSOCIATED WITH THE TROUGH WILL
SPREAD EAST OF THE DIVIDE ON THURSDAY...ESPECIALLY IMPACTING THE BIG
HORN MOUNTAINS AND JOHNSON COUNTY. FOR FURTHER DETAILS REGARDING
POTENTIAL HIGHLIGHTS FOR WINTER WEATHER AND HIGH WINDS...PLEASE SEE
THE APPROPRIATE PRODUCTS...WSWRIW FOR WINTER WEATHER INFORMATION...
AND NPWRIW FOR WIND INFORMATION.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING THIS AFTERNOON THROUGH THURSDAY AFTERNOON FOR
WYZ019-020.

WINTER STORM WATCH FROM THIS EVENING THROUGH LATE THURSDAY NIGHT
FOR WYZ001-002-012>015-023>027.

&&

UPDATE...TWB
SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...AEM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Dec 24, 9:13 AM MST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
913 AM MST WED DEC 24 2008

WYZ001>020-022>030-251200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
913 AM MST WED DEC 24 2008

...WINTER STORM WATCHES FOR MOST OF WESTERN WYOMING 6 PM TODAY
THROUGH CHRISTMAS NIGHT...

...HIGH WIND WARNING FOR EAST CENTRAL WYOMING INCLUDING CASPER
THIS AFTERNOON THROUGH CHRISTMAS DAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL BECOME WIDESPREAD OVER WESTERN WYOMING BY THIS
AFTERNOON AND WILL INTENSIFY TONIGHT. THIS SNOWFALL WILL CAUSE
ROADWAYS...ESPECIALLY MOUNTAINS PASSES ACROSS WESTERN WYOMING TO
BECOME SNOW PACKED AND SLICK.

ADDITIONALLY...STRONG WINDS WILL BE FOUND OVER THE WIND CORRIDOR
FROM THE GREEN MOUNTAINS TO CASPER. SOUTHWEST WINDS WILL INCREASE TO
35 TO 45 MPH...WITH GUSTS TO 60 MPH FROM THIS AFTERNOON THROUGH
TONIGHT. THOSE TRAVELING ACROSS WESTERN WYOMING...OR IN HIGH PROFILE
VEHICLES ACROSS EASTERN WYOMING WILL WANT TO CHECK CURRENT CONDITIONS
AND FORECASTS BEFORE TRAVELING TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOWFALL ACROSS WESTERN WYOMING WILL CONTINUE CHRISTMAS DAY AND INTO
EARLY FRIDAY MORNING. THIS SYSTEM HAS THE POTENTIAL TO BRING
SIGNIFICANT SNOWFALL ACROSS THE WESTERN MOUNTAINS AND VALLEYS.
SNOWFALL OF 15 TO 25 INCHES IN THE MOUNTAINS IS LIKELY...WITH 2 TO 3
FEET POSSIBLE OVER THE SALT RIVER...WYOMING AND WESTERN WIND RIVER
RANGES.  THE WESTERN VALLEYS COULD RECEIVE 8 TO 15 INCHES. SOUTHWEST
TO WEST WINDS ARE EXPECTED AS WELL PRODUCING BLOWING AND DRIFTING
SNOW. SIGNIFICANT IMPACT TO TRAVEL OVER WESTERN WYOMING IS HIGHLY
LIKELY. SEE WINTER STORM WATCH PRODUCT FOR MORE INFORMATION.

STRONG SOUTHWEST WINDS ACROSS EAST CENTRAL WYOMING WILL CONTINUE
THROUGH THURSDAY AFTERNOON. HIGH WIND...SUSTAINED WIND SPEEDS OF 40
MPH OR GREATER WITH GUSTS OF 60 MPH OR GREATER...ARE EXPECTED. SEE
THE HIGH WIND WARNING PRODUCT FOR MORE INFORMATION.

ANOTHER STORM SYSTEM WILL BRING YET ANOTHER ROUND OF SNOW TO THE FAR
WEST OVER THE WEEKEND. HOLIDAY TRAVELLERS SHOULD CHECK THE LATEST
FORECAST AND ROAD CONDITIONS BEFORE VENTURING OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND WIND SPEEDS
TODAY. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
December 24, 1:00 PM MST to December 25, 4:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
December 25, 12:19 AM MST to 5:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142156, 142157.